Commentarii Mathematici Helvetici


Full-Text PDF (146 KB) | Metadata | Table of Contents | CMH summary
Volume 84, Issue 4, 2009, pp. 747–755
DOI: 10.4171/CMH/179

Published online: 2009-12-23

The length of the second shortest geodesic

Alexander Nabutovsky[1] and Regina Rotman[2]

(1) University of Toronto, Canada
(2) University of Toronto, Canada

According to the classical result of J. P. Serre ([S]) any two points on a closed Riemannian manifold can be connected by infinitely many geodesics. The length of a shortest of them trivially does not exceed the diameter d of the manifold. But how long are the shortest remaining geodesics? In this paper we prove that any two points on a closed n-dimensional Riemannian manifold can be connected by two distinct geodesics of length ≤ 2qd ≤ 2nd, where q is the smallest value of i such that the ith homotopy group of the manifold is non-trivial.

Keywords: Length of geodesics, length functional, curvature-free inequalities in Riemannian geometry

Nabutovsky Alexander, Rotman Regina: The length of the second shortest geodesic. Comment. Math. Helv. 84 (2009), 747-755. doi: 10.4171/CMH/179